Check with your health care professional at regular times while using fentanyl.
Be sure to report any side effects.
After you have been using this medicine for a while, "breakthrough" pain may occur
more often than usual, and it may not be relieved by your regular dose of medicine.
If this occurs,
do not increase the amount of transdermal fentanyl or other
narcotic that you are taking without first checking with your health care professional.
This medicine will add to the effects of alcohol and other CNS depressants (medicines
that can make you drowsy or less alert). Some examples of CNS depressants are
antihistamines or medicine for:
- hay fever, other allergies, or colds
- sedatives, tranquilizers, or sleeping medicine
- other prescription pain medicine or narcotics
- medicine for seizures
- muscle relaxants
- anesthetics, including some dental anesthetics
You will probably be directed to take other pain relievers if you still have
pain while using transdermal fentanyl. However, check with your health care
professional before taking any of the other medicines listed above while you
are using this medicine.
Fentanyl may cause some people to become drowsy, dizzy, or lightheaded, or to
feel a false sense of well-being. Make sure you know how you react to this medicine
before you drive, use machines, or do anything else that could be dangerous if you
are dizzy or not alert and clearheaded. These effects usually go away after a few
days of treatment, when your body gets used to the medicine. However, check with your
health care professional if drowsiness that is severe enough to interfere with your
activities continues for more than a few days.
Nausea or vomiting may occur, especially during the first several days of treatment.
Lying down for a while may relieve these effects. However, if they are especially
bothersome or if they continue for more than a few days, check with your health
care professional. You may be able to take another medicine to help prevent these problems.
Using narcotics for a long time can cause severe constipation. To prevent this,
your health care professional may direct you to take laxatives, drink a lot of
fluids, or increase the amount of fiber in your diet. Be sure to follow the directions
carefully, because continuing constipation can lead to more serious problems.
Heat can cause the fentanyl in the patch to be absorbed into your body faster. This
may increase the chance of serious side effects or an overdose.
While you are
using this medicine, do not use a heating pad, a sunlamp, or a heated water bed,
and do not take sunbaths or long baths or showers in hot water. Also, check with your
health care professional if you get a fever.
Before having any kind of surgery (including dental surgery) or emergency
treatment, tell the medical doctor or dentist in charge that you are using this
medicine. Serious side effects can occur if your medical doctor or dentist gives
you certain other medicines without knowing that you are using fentanyl.
You may bathe, shower, or swim while wearing a fentanyl skin patch. However, be
careful to wash and dry the area around the patch gently. Rubbing may cause the
patch to get loose or come off. If this does occur, throw away the patch and apply
a new one in a different place. Make sure the area is completely dry before
applying the new patch.
If you have been using this medicine regularly for several weeks or more,
do not suddenly stop using it without first checking with your health
care professional. You may be directed to reduce gradually the amount you are using
before stopping treatment completely, or to take another narcotic for a while, to lessen
the chance of withdrawal side effects.
In young children or persons with decreased mental alertness, the patch should be
put on the upper back to decrease the chances that the patch will be removed and
placed in the mouth.
If the patch comes off and accidentally sticks to the skin of another person, they
should take the patch off immediately and wash the exposed are with water. The exposed
person should then seek medical attention.
Using too much transdermal fentanyl, or taking too much of another narcotic while
using transdermal fentanyl, may cause an overdose. If this occurs, get emergency help
right away. An overdose can cause severe breathing problems (breathing may even
stop), unconsciousness, and death. Serious signs of an overdose include:
- very slow breathing (fewer than 8 breaths a minute)
- drowsiness that is so severe that you are not able to answer when spoken to
- if asleep, cannot be awakened
Other signs of an overdose may include:
- cold, clammy skin
- low blood pressure
- pinpoint pupils of eyes
- slow heartbeat
It may be best to have a family member or a friend check on you several times a day
when you start using a narcotic regularly, and whenever your dose is increased, so
that he or she can get help for you if you cannot do so yourself.